Hail, Decatur
- When
- May 14, 6:50 PM CST
- Where
- Decatur County, 1.25 mi WNW of Leon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -93.750
Law enforcement reported quarter sized hail.
A stalled out boundary continued to linger across southern Iowa and northern Missouri for the third day/event in a row. South of the boundary, SBCAPE values were modest in around 2000 J/kg, however much of the action for Iowa was north of the boundary within an elevated MUCAPE environment of 2000+ J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stalled out boundary continued to linger across southern Iowa and northern Missouri for the third day/event in a row. South of the boundary, SBCAPE values were modest in around 2000 J/kg, however much of the action for Iowa was north of the boundary within an elevated MUCAPE environment of 2000+ J/kg. Add in lackluster effective bulk shear under 35 kts, and the result was predominantly storms with little residence time for consistent large hail development. A number of storms produced sub-severe hail, but a couple did produce severe reports, including up to around golf ball sized hail in south-central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 5:35 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Mon May 14 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 327 PM CDT Mon May 14 2018 The bulk of forecast issues will reside within the tonight timeframe with a subtle shortwave passing through the state. Currently, main axis of convergence remains south of the state into Missouri where deep convection is now ongoing. The overall severe threat seems to be subsiding across the forecast area with the bulk of convection remaining to the south. However, the CAMS output and NAM continue to develop convection in southern Iowa this evening as forcing from an approaching shortwave arrives. Soundings do indicate rather good instability in southern Iowa with MUCapes of 2000-2000 j/kg although with paltry low level shear. Large hail continues to appear to be the main concern into the evening or even a wet downburst. The PWATS continue to be impressive this evening with 1.5-1.75 and as would be expected, soundings are rather moist. The storms should produce very heavy downpours with rates of 1-2 inches per hour. While localized flash flooding still remains a concern, much of southern Iowa remains relatively dry compared to the rest of the state. Northerly surface flow will increase later tonight with drier air entering the state. The lower clouds and ceilings will become confined to southern Iowa by daybreak with clearing in the far north. Tuesday will see quiet weather for most locations with seasonably warmth. Mid and high clouds will linger in the south during the day but sunshine is expected across the north where soundings are relatively dry throughout the depth of the atmosphere. .LONG TERM.../Tuesday night through Monday/ Issued at 327 PM CDT Mon May 14 2018 A building upper ridge and surface high will bring a quiet period for the start of the long term. We are expecting dry conditions and highs in the 80s through Thursday. The models do want to send some weak ridge riding shortwave across the region but with weak flow, lack of a boundary and deep moisture, I have removed any spurious low PoPs through the period. Friday into the weekend a trough deepens out west and gradually pushes east with time. Weaker waves will eject out of the base of the trough breaking down the ridge somewhat but the progression of the trough will also kick the ridge east. At the surface a low will develop with a frontal boundary. By Friday night the low and frontal boundary will be just to the west/northwest of Iowa and will sink through the state throughout the day Saturday. Instability, strong forcing and sufficient shear all maximize across southern into eastern Iowa Saturday afternoon and evening so while storms may fire or be ongoing along the boundary earlier in the day...when the boundary impacts southern Iowa later Saturday, we should see strong to severe storms. Moisture at this point does not look tremendous but definitely sufficient...especially far south. Beyond Saturday night we look to settle back to a quieter pattern for the remainder of the long term and just beyond. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 635 PM CDT Mon May 14 2018 Area of MVFR cigs already in place over far northern Iowa while a few thunderstorms are possible across the south. The Cigs may become IFR for a period especially in vicinity of KFOD and the a few periods of MVFR or less possible elsewhere as the system settles south overnight. VFR conditions will arrive on Tuesday with north/northeast winds around 12 kts or less. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CDT Mon May 14 2018 IAZ047>050-058>062-070>075-081>086-092>096-152100- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong storms are expected late this afternoon and tonight. There is a marginal risk of severe weather. Large hail, damaging wind and locally heavy rain would be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non severe thunderstorms may linger far southeast Tuesday morning. Thunderstorm chances return late Friday night and Saturday. Strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters activation is not expected. IAZ004>007-015>017-023>028-033>039-044>046-057-152100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Audubon- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated non-severe thunderstorm is possible this afternoon. River flood warnings remain in effect for portions of the West Fork Des Moines and Cedar Rivers. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return Friday night and Saturday. Strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly through this evening. IAZ097-152100- Davis- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe storms through this evening. Large hail, damaging wind and heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non severe thunderstorms may linger southeast Tuesday morning. Thunderstorm chances return Saturday and strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed through this evening. FAB
Special Weather Statement
National Weather Service Des Moines IA
717 PM CDT MON MAY 14 2018
IAZ094-150045-
Decatur IA-
717 PM CDT MON MAY 14 2018
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DECATUR COUNTY...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lamoni, or 8 miles south of Leon, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Leon, Lamoni, Davis City, Pleasanton, Nine Eagles State Park and
Lamoni Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 9391 4078 9372 4068 9360 4058 9356
4058 9395
TIME...MOT...LOC 0016Z 268DEG 24KT 4062 9378
LeeThe Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
3 hail. Local standard time, as filed.
Law enforcement reported quarter sized hail.
Public reported golf ball sized hail.
Trained spotter reported half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753562, 753563, 753564.